Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS North Platte, NE

May 16, 2017Lincoln County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2017, 7:45 PM CDT for Lincoln County, Perkins County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 7:45 PM CDT (00:45 UTC)
Expired
May 16, 2017, 8:30 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 126 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:48 PM CDTHAIL 15 N Elsie, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

002 
WUUS53 KLBF 170045
SVRLBF
NEC111-135-170130-
/O.NEW.KLBF.SV.W.0025.170517T0045Z-170517T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
745 PM CDT TUE MAY 16 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Perkins County in southwestern Nebraska...
  Southwestern Lincoln County in southwestern Nebraska...

* Until 830 PM CDT/730 PM MDT/

* At 744 PM CDT/644 PM MDT/, a severe thunderstorm was located near
  Elsie, or 15 miles east of Grant, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wallace, Elsie, Dickens and Grainton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10150 4101 10142 4101 10126 4103 10125
      4105 10101 4081 10098 4076 10146
TIME...MOT...LOC 0044Z 257DEG 27KT 4089 10143 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
636 
WWUS53 KLBF 170114
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
814 PM CDT TUE MAY 16 2017

NEC135-170124-
/O.CAN.KLBF.SV.W.0025.000000T0000Z-170517T0130Z/
Perkins NE-
814 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERKINS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4085 10125 4103 10125 4105 10101 4081 10098
      4078 10124
TIME...MOT...LOC 0114Z 253DEG 27KT 4096 10114 

$$

NEC111-170130-
/O.CON.KLBF.SV.W.0025.000000T0000Z-170517T0130Z/
Lincoln NE-
814 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN LINCOLN COUNTY...

At 814 PM CDT, a severe thunderstorm was located 8 miles north of
Wallace, or 22 miles southwest of North Platte, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wallace and Dickens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4085 10125 4103 10125 4105 10101 4081 10098
      4078 10124
TIME...MOT...LOC 0114Z 253DEG 27KT 4096 10114 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
416 
WWUS53 KLBF 170122
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
822 PM CDT TUE MAY 16 2017

NEC111-170132-
/O.EXP.KLBF.SV.W.0025.000000T0000Z-170517T0130Z/
Lincoln NE-
822 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY
WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4085 10125 4103 10125 4105 10101 4081 10098
      4078 10124
TIME...MOT...LOC 0122Z 257DEG 27KT 4097 10108 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:31 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 16, 6:31 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CDT Tue May 16 2017

Strong shortwave currently seen in water vapor imagery is tracking
northeast across New Mexico. A stationary front is located
across KS. As this shortwave tracks northeast toward eastern
Colorado and Western Kansas, a surface low will deepen across
eastern Colorado tonight. This will cause the warm front to lift
northward into far southwest ans southern Nebraska by late this
evening. This would be the area of concern for possible surface
based convection developing this evening, and it is possible that
an isolated tornado could develop in addition to damaging winds
and large hail. Farther north mid level warm air advection will be
strong with more elevated thunderstorm activity. These still
could pose the risk for isolated large hail and strong wind gusts.
Late tonight the shortwave will become negatively tilted and form
a tight closed upper low. It appears southwest Nebraska will be
in the favored location for a deformation zone of locally heavy
rain on the immediate northwest side of the upper low, and have
added the mention of heavy rain to the forecast.

Upper low moves into eastern Nebraska during the day Wednesday,
with continued wrap around light to moderate rain continuing
during the morning hours across southwest Nebraska, and through
much of the day across northern Nebraska. Winds will increase from
the northwest on backside of the surface low, with some gusts to
30 mph likely.

Total rainfall for tonight through Wednesday should generally
range between 0.50 to 1.50 inches, with a few spots possibly
receiving 2.00 inches.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM CDT Tue May 16 2017

The large scale pattern will be fairly amplified at the beginning
of the period with cyclonic flow aloft and two closed lows. A
mid-level closed low is expected to be located over southern
ID/northern UT and another one is expected to be located in the
Middle Missouri Valley early Wednesday Night. The former low will
track into the aforementioned area from the Pacific Northwest
Tuesday Night and Wednesday. The latter upper low will be lifting
northeast into the Upper Great Lakes and weakening into an open
wave early Thursday. A broad trough will persist aloft Thursday
through Friday. The trough will initially be over the Northern
Rockies-Central Great Basin-Southwest US and will then move
eastward into the Central/Southern Rockies and High Plains
Friday. A pair of disturbances will affect the region Thursday
afternoon-Friday wherein two shortwave troughs will rotate around.
Overall, increased chances for precipitation are expected
Thursday afternoon through Friday. Of note, there will be chances
for rain/snow mix, possible all snow, late Thursday into early
Friday morning given thermal profiles over portions of Sheridan Co
and extreme western Cherry county. However, little accumulation
is expected.

Beyond Friday, chances for precipitation will be trending downward
late through Saturday. The closed low initially over the Central
High Plains Friday night is forecast to lift northeastward into
the MN Arrowhead region sometime Sunday. However, there are
differences in phase and amplitude with this evolution beyond
Friday night. Another concern in the extended revolves around
temperatures with respect to the potential for frost mainly over
the eastern Neb Panhandle and northwest NEB with the best
potential Saturday morning at this time. While temperatures
approach 30 F Saturday morning, winds will be a concern with light
breezes expected. Frost may be a concern again Sunday morning in
portions of northwest NEB.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue May 16 2017

Scattered showers and thunderstorms tonight, followed by rain
Wednesday. Ceilings are forecast to fall to MVFR at KLBF after
12z, and to IFR at VTN after 12z. North to northwest winds will
also gust to 20 to 25 kts after 12z also.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, May 16, 3:04 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Tue May 16 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-172015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Tue May 16 2017 /204 PM MDT Tue May 16 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong and severe thunderstorms are expected to develop across
western and north central Nebraska. Storm activity will likely
persist until midnight or later.

Large hail and damaging winds are the main threats. Heavy rainfall
appears likely across areas 50 miles north or south of Interstate
80. Rainfall near 3 inches falling over several hours in some
areas may produce minor flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday into Wednesday evening
across western and north central Nebraska. At this time, the
threat for severe storms is low.

Much colder air will push into western Nebraska Friday. By Friday
night, temperatures may approach the freezing mark in the western
sandhills and the eastern Nebraska panhandle. Frost will be
possible in these areas early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon into the
evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 16, 6:30 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
530 PM MDT TUE MAY 16 2017

NEZ022-056-057-170015-
Deuel NE-Garden NE-Keith NE-
530 PM MDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH...SOUTH
CENTRAL GARDEN AND EASTERN DEUEL COUNTIES UNTIL 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Springs, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Springs, Barton, Goldeneye State Wildlife Management Area,
Megeath, Windlass Hill and Lake View Campground.

This includes Interstate 80 in Nebraska between mile markers 93 and
116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4101 10193 4100 10234 4129 10233 4126 10183
TIME...MOT...LOC 2329Z 232DEG 13KT 4112 10209

Snively
Local storm report, May 16, 7:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             GRANT                   40.84N 101.73W
05/16/2017  E0.88 INCH       PERKINS            NE   FIRE DEPT/RESCUE

&&

CCOLE
Special weather statement, May 16, 7:17 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
717 PM CDT TUE MAY 16 2017

NEZ036-057-059-170100-
McPherson NE-Lincoln NE-Keith NE-
717 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEITH...NORTHWESTERN
LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 800 PM CDT/700 PM
MDT/...

At 716 PM CDT/616 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles north of Sarben, or 18 miles southwest of
Tryon, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Flatts, Big Lamunyon Flats, Diamond Bar Lake and Schnick Lake.

This includes Highway 92 between mile markers 183 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern and west central Nebraska.

LAT...LON 4128 10108 4128 10136 4166 10136 4165 10101
TIME...MOT...LOC 0016Z 183DEG 18KT 4139 10123

Snively
Local storm report, May 16, 7:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 E GRANT               40.84N 101.67W
05/16/2017  E1.50 INCH       PERKINS            NE   FIRE DEPT/RESCUE

&&

SNIVELY
Special weather statement, May 16, 7:31 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
731 PM CDT TUE MAY 16 2017

NEZ023-024-035-036-057-170115-
Hooker NE-Grant NE-Arthur NE-McPherson NE-Keith NE-
731 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...NORTHERN
PERKINS...SOUTHEASTERN GRANT...EASTERN KEITH...SOUTHWESTERN HOOKER
AND WESTERN MCPHERSON COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 730 PM CDT/630 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Arthur to near Ogallala. Movement was northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ogallala, Arthur, Paxton, Sarben, Keystone, Roscoe, Kingsley Dam,
Lena, Sand Puddin Lake, Flatts, Nevens, Cogill Lake, Broganville,
East Cody Lake, Calora, Big Bald Hill, Green Lake, Bucktail Lake,
Sand Beach Lake and Three Mile Lake.

This includes the following highways...
 Highway 61 between mile markers 79 and 86, between mile markers 90
and 107, between mile markers 111 and 115, near mile marker 121, and
between mile markers 123 and 132.
 Highway 92 between mile markers 137 and 185.
 Interstate 80 in Nebraska between mile markers 126 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern and west central Nebraska.

LAT...LON 4134 10173 4184 10169 4189 10116 4163 10130
      4109 10129 4100 10162 4100 10174
TIME...MOT...LOC 0030Z 232DEG 26KT 4165 10147 4139 10167 4109 10167

Snively
Special weather statement, May 16, 7:37 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
737 PM CDT TUE MAY 16 2017

NEZ059-070-071-170115-
Frontier NE-Hayes NE-Lincoln NE-
737 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER...SOUTHEASTERN
PERKINS...SOUTHWESTERN LINCOLN AND HAYES COUNTIES UNTIL 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palisade to near Wallace. Movement was
east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hayes Center, Wallace, Wellfleet, Dickens, Maywood, Quick, Marengo,
Bluegill Haven Campground, Willow View Campground, Hayes Center State
Wildlife Management Area, Red Willow Reservoir State Recreation Area
and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4075 10125 4079 10124 4094 10125 4098 10063
      4035 10053 4035 10122
TIME...MOT...LOC 0037Z 260DEG 33KT 4039 10107 4089 10116

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:00 PM CDTSevere Thunderstorm WarningLBFPerkins60 min
May 16, 7:17 PM CDTSpecial Weather StatementLBFMcPherson43 min
May 16, 7:31 PM CDTSpecial Weather StatementLBFArthur, Keith44 min
May 16, 7:37 PM CDTSpecial Weather StatementLBFHayes38 min
May 16, 8:18 PM CDTSpecial Weather StatementLBFFrontier, Grant, Hooker, Lincoln, Logan, McPherson and 1 more57 min
May 16, 8:53 PM CDTAreal Flood AdvisoryLBFLincoln2 hr
May 16, 9:12 PM CDTSpecial Weather StatementLBFLogan48 min
May 16, 9:16 PM CDTSpecial Weather StatementLBFHooker, McPherson, Thomas44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.